I'm embarrassed by how long I've been promising to write this blog post! I've only had one day in the past month when I didn't have at least one kid home sick. Craig is still in terrible shape, fighting bronchitis and sinus infection; Jamie is back in school but too wiped out afterward to attempt any homework.
Anyway, back to the subject at hand...this post is about treating Orthostatic Intolerance (OI) with beta blockers. If you aren't sure what OI is or you think you don't have it, you should first go back and read my post on OI and CFS. Studies show that over 95% of people with ME/CFS have OI, and it causes many of the symptoms we commonly think of as CFS. Very briefly, OI causes our blood pressure to drop and our pulse rate to go way up when we are upright. These effects cause us to feel sicker (and some people actually get dizzy or even faint).
So, my story....in early January, I was in bad shape. The holiday season had really done me in. Ken had gotten me a heart rate monitor for Christmas (at my request), and I intended to use it to try some short walks, monitoring my heart rate to keep it below my anaerobic threshold to avoid crashes (for more information on how to monitor your heart rate to avoid crashes, check out my past post). As I explained in that earlier post, I quickly learned that I was constantly over my anaerobic limit (which is 105)! No wonder I was constantly crashed - just walking up the stairs or showering sent my heart rate soaring.
In the midst of this bad period and new information about how my OI was affecting my life, I was talking to a friend on the phone (she's one of our local CFS moms - her 15-year old daughter has CFS with severe OI - she used to faint multiple times each day!). So, she told me that their doctor (who is also my doctor) prescribed beta blockers for her daughter and they had helped to bring her heart rate down. Then, I remembered reading about beta blockers in Dr. Rowe's article on OI (highly recommended reading!), so I made an appointment with my doctor.
Here's what Dr. Rowe says about treating OI with beta blockers:
Type of drug: a beta-blocker
Indications: NMH and POTS
Action: Atenolol blocks the effects of adrenaline (epinephrine), and acts both to decrease the heart rate and to prevent the forceful heart contractions that may help trigger NMH.
Common side effects: Some individuals complain of headaches or fatigue after atenolol, and others have worse lightheadedness or worse symptoms in general. If these problems arise, we usually stop the medication. Like other beta-blocker drugs, atenolol can lead to constriction of the airways in individuals with a history of asthma. If cough or wheezing develops soon after starting the drug, it may need to be stopped. For those with mild asthma, our impression has been that an inhaled steroid (eg, Pulmicort, Flovent) may allow patients to tolerate the beta-blocker without increased airway reactivity. Atenolol can also cause emotional depression. Atenolol is less likely than other beta-blocker drugs (such as propranolol [Inderal]) to lead to nightmares, confusion, and hallucinations. Atenolol and other beta-blocker drugs can interfere with the body’s ability to correct low blood sugar, so the drug must be used with extreme caution (if at all) in diabetics. The activity of the drug can be decreased when it is used in conjunction with non-steroidal anti-inflammatory drugs such as ibuprofen (Motrin). We recommend that beta- blockers be discontinued 2-3 days before surgery because it can interfere with the action of epinephrine if that drug is needed to treat an allergic reaction during surgery.
I asked my doctor about trying beta blockers, and she said, "That's an easy one to say yes to!" (as opposed to some of the more experimental treatments I have asked her about over the years). She thought very carefully about which beta blocker to prescribe and chose propranolol because it is short-acting and comes in a low dose. She said that would give me some flexibility; she told me I could take 1 or 2 tablets up to 3 times a day (they are 20 mg each).
After the doctor appointment, Ken and I went to the grocery store - he came with me because my stamina had been so poor. I wore my heart rate monitor. My average heart rate was 109 and at one point, it shot up to 133. I was badly crashed the next day.
On the way home from the grocery store, we stopped at the drugstore to pick up my new prescription. I took 2 pills in the car. Within an hour, my heart rate had dropped 30 points!
Before beta blockers, my heart rate was often in the 90's just sitting on the couch with my feet up, and it would spike up to the 100's just standing or walking into my kitchen. Taking a shower would send my heart rate up to 130 or higher! Now, on beta blockers, my heart rate is usually in the low 70's when sitting (sometimes even 60's!), and it stays below my anaerobic threshold when I walk up the stairs or shower.
Now I can grocery shop on my own: I've gone every week since then! On a recent grocery trip almost two hours long, my average heart rate was only 80, and the maximum heart rate was 97 - no crash afterward!
I can take walks now! Since starting the beta blockers, I have been walking, trying to gradually increase how long I walk. I can now go all the way around my neighborhood without my heart rate going over my threshold. We went on a hike at the local nature center last weekend - 45 minutes and no crash the next day!
I went back to tell my doctor the good news, and she was overjoyed! Really, she's usually pretty low-key, but she was grinning from ear to ear as I told her that I'm able to be more active now. Most days, I take 2 pills in the morning, another 1 after lunch, and sometimes another at dinner, depending on how I'm feeling and whether I have anything to do later in the day. On Saturday, for our Mardi Gras party, I took the full 2 pills 3 times a day.
As excited as I am by my progress, I want to emphasize that beta blockers are far from a cure for CFS. I still need my nap every afternoon, still get wiped out if I overdo (like the party Saturday night), and am still prone to crashes for other reasons (like being exposed to a virus). And they haven't increased my energy levels. BUT, I can now do things I couldn't do before without crashing the next day. Being able to walk again feels like a miracle to me! And I hope that being able to exercise a little bit will help over the long term by improving my overall physical condition and stamina.
Common side effects of beta blockers are fatigue and dizziness (my doctor and I laughed over that - exactly the symptoms we are trying to treat!), but I think my doctor's strategy of using the low-dose, short-acting variety has worked for me - I haven't experienced any side effects.
I just heard from another local friend who uses the same doctor that she is going to try beta blockers also. It's another avenue of treatment - something to ask your doctor about. I hope my experience helps you.